Virginia, 2003Flash Flood in Virginia, July 6, 2003
July 6, 2003 · NWS LWX · 1 event in 1 county or zone
A thunderstorm with heavy rainfall moved over Nelson County during the afternoon of the 6th. As a result of saturated soil, a small landslide blocked Route 151 near Bryant.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with heavy rainfall moved over Nelson County during the afternoon of the 6th. As a result of saturated soil, a small landslide blocked Route 151 near Bryant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 6, 1:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN JUL 6 2003
.SHORT TERM...TONIGHT AND MON
NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH
AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN
FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY
STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS
OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA.
STILL...JUST SEEMS TO BE A MATTER OF TIME.
MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT
OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT
WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET
THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF
FCSTG MAX TEMPS TOO HIGH. WATSON
.LONG TERM...MON NIGHT THRU SUN...
MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE
THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE
WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID
ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE
TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE
TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND
TO COVER THE REGION AGAIN SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY.
DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND.
MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE
MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME
LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE
TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY
AFTERNOON.
FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL
CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND
FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND
RISING DEWPOINTS FOR SUNDAY.
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
SHORT TERM...WATSON
LONG TERM...CPW
Hazardous weather outlook, Jul 6, 9:30 AM EST, 5 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN
NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY
EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH
POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WATSON
In the hours before
Special weather statement, Jul 6, 2:05 PM EST, 35 minutes before
VAZ036-037-062000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SUN JUL 6 2003
AT 305 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
JONESBORO...MOVING EAST AT 5 MPH. THIS STORM IS PRODUCING A LOT OF
RAINFALL GENERALLY OVER THE CENTRAL PORTION OF NELSON COUNTY. THE
COMMUNITIES OF SCHUYLER AND WINTERGREEN WILL BE AFFECTED BY THIS
STORM THROUGH 400 PM. BE AWARE OF THE HEAVY RAIN WHILE DRIVING
THROUGH THIS REGION. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE A FLASH FLOOD WARNING IS ISSUED.
ROGOWSKI
Flash Flood, Nelson
- When
- July 6, 2:40 PM EST to 3:40 PM EST
- Where
- Nelson County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
A small landslide blocked Route 151 near Bryant.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369492.